Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 1568073
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: J.-P. Serre
Title: Topics in Galois Theory
Additional book information: Research Notes in Mathematics, 1992, Jones and Bartlett Publishers, xvi+116 pp. ISBN 0-86720-210-6.

References [Enhancements On Off] (What's this?)

  • J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, $\Bbb {ATLAS}$ of finite groups, Oxford University Press, Eynsham, 1985. Maximal subgroups and ordinary characters for simple groups; With computational assistance from J. G. Thackray. MR 827219
  • G. V. Belyĭ, On extensions of the maximal cyclotomic field having a given classical Galois group, J. Reine Angew. Math. 341 (1983), 147–156. MR 697314, DOI 10.1515/crll.1983.341.147
  • [DFr]
    P. Debes and M. Fried, Nonrigid situations in constructive Galois theory, Pacific J. Math. (1993), in proof August 1993.
  • M. Fried, Fields of definition of function fields and Hurwitz families—groups as Galois groups, Comm. Algebra 5 (1977), no. 1, 17–82. MR 453746, DOI 10.1080/00927877708822158
  • Michael D. Fried and Moshe Jarden, Field arithmetic, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 11, Springer-Verlag, Berlin, 1986. MR 868860, DOI 10.1007/978-3-662-07216-5
  • Michael D. Fried and Helmut Völklein, The inverse Galois problem and rational points on moduli spaces, Math. Ann. 290 (1991), no. 4, 771–800. MR 1119950, DOI 10.1007/BF01459271
  • [FrV2]
    -, The embedding problem over an Hilbertian-PAC field, Ann. of Math. (2) 135 (1992), 1-13.
  • S. Kamienny and B. Mazur, Rational torsion of prime order in elliptic curves over number fields, Astérisque 228 (1995), 3, 81–100. With an appendix by A. Granville; Columbia University Number Theory Seminar (New York, 1992). MR 1330929
  • Nicholas M. Katz and Serge Lang, Finiteness theorems in geometric classfield theory, Enseign. Math. (2) 27 (1981), no. 3-4, 285–319 (1982). With an appendix by Kenneth A. Ribet. MR 659153
  • B. Mazur, Rational points on modular curves, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976) Lecture Notes in Math., Vol. 601, Springer, Berlin, 1977, pp. 107–148. MR 0450283
  • B. Heinrich Matzat, Konstruktive Galoistheorie, Lecture Notes in Mathematics, vol. 1284, Springer-Verlag, Berlin, 1987 (German). MR 1004467, DOI 10.1007/BFb0098324
  • Gunter Malle, Exceptional groups of Lie type as Galois groups, J. Reine Angew. Math. 392 (1988), 70–109. MR 965058, DOI 10.1515/crll.1988.392.70
  • Jean-François Mestre, Extensions régulières de $\textbf {Q}(T)$ de groupe de Galois $\~A_n$, J. Algebra 131 (1990), no. 2, 483–495 (French). MR 1058560, DOI 10.1016/0021-8693(90)90189-U
  • Jean-Pierre Serre, Topics in Galois theory, Research Notes in Mathematics, vol. 1, Jones and Bartlett Publishers, Boston, MA, 1992. Lecture notes prepared by Henri Damon [Henri Darmon]; With a foreword by Darmon and the author. MR 1162313
  • [Se2]
    -, Points rationnels des courbes modulaires, Sém. Bourbaki, 30ème année no. 511 (1977/78).
    -, Conversation at Walter Feit's birthday celebration at Oxford in April 1990.
  • I. R. Šafarevič, The imbedding problem for splitting extensions, Dokl. Akad. Nauk SSSR 120 (1958), 1217–1219 (Russian). MR 0102509
  • Kuang-yen Shih, On the construction of Galois extensions of function fields and number fields, Math. Ann. 207 (1974), 99–120. MR 332725, DOI 10.1007/BF01362150
  • John G. Thompson, Some finite groups which appear as $\textrm {Gal}\,L/K$, where $K\subseteq \textbf {Q}(\mu _{n})$, J. Algebra 89 (1984), no. 2, 437–499. MR 751155, DOI 10.1016/0021-8693(84)90228-X
  • Helmut Völklein, $\textrm {GL}_n(q)$ as Galois group over the rationals, Math. Ann. 293 (1992), no. 1, 163–176. MR 1162680, DOI 10.1007/BF01444710
  • [V2]
    -, Braid group action, embedding problems and the groups $ {\text{PGL}}_{n}(q)$, $ {\text{PU}}_{n}({q^2})$, Forum Math. (1994) (to appear).

    Review Information:

    Reviewer: Michael Fried
    Journal: Bull. Amer. Math. Soc. 30 (1994), 124-135